Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rising Viral load
Oct 8, 2009

Doc: I have been undetectable for about the last 5 years until last fall. My viral load started to slowly creep up. Last November it was 200 in May of this year it was 1200. My cd4 count has also steadily risen and is currently 550. My doctor wants to swith me from Viramune and Truvada to Atripla. I don't want to switch if this is just a bleep. Is it possible to have a transient rise in viral load after being undectable for so long?

Response from Dr. McGowan

Thanks for your question.

Since you have at least 2 viral load values that are not undetectable and the second is over 1000 it is less likley to be a "blip". If indeed drug resisatnce is behind this increase (which it may very well be), then a switch to Atripla would not offer much benefit since the regimen shares a high degree of cross resistance with what you are currently taking. If your viral load is still above 500 it should be easy to get a drug resistance test (a genotype) to show if resistance mutations have built up in your virus and help guide a change in treatment. The CD4 count can continue to increase even after the virus starts to break through because your viral load is still partially suppressed and it is better than being off meds entirely. But you should strive to have undetectable virus, that is the best way to have long-term improvement and maintain your health.

Best,

Joe



Previous
Type II meds
Next
Confusing/Variable test results

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement